Alert archive / Missouri / Red Flag Warnings in 2025
Red Flag Warning 6, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Mar 18, 2025, 9:09 PM CDT for 16 counties in Missouri. It took effect at Mar 19, 2025, 10:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2025, 9:09 PM CDT (02:09 UTC)
- In effect from
- Mar 19, 2025, 10:00 AM CDT
- Expired
- Mar 19, 2025, 3:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Kansas City, MO
Counties Adair County, MO, Carroll County, MO, Chariton County, MO, Cooper County, MO, Grundy County, MO, Howard County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Pettis County, MO, Putnam County, MO, Randolph County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO
The radar
The Pleasant Hill radar (KEAX), 147 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2479 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604 WWUS83 KEAX 190209 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 909 PM CDT Tue Mar 18 2025 MOZ006>008-015>017-023>025-031>033-039-040-045-046-192000- /O.NEW.KEAX.FW.W.0006.250319T1500Z-250319T2000Z/ Mercer-Putnam-Schuyler-Grundy-Sullivan-Adair-Livingston-Linn MO- Macon-Carroll-Chariton-Randolph-Saline-Howard-Pettis-Cooper- 909 PM CDT Tue Mar 18 2025 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 3 PM CDT WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR CENTRAL AND NORTH CENTRAL MISSOURI... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 10 AM to 3 PM CDT Wednesday. * AFFECTED AREA...In Missouri, Fire Weather Zones 006, 007, 008, 015, 016, 017, 023, 024, 025, 031, 032, 033, 039, 040, 045 and 046. * TIMING...From 10 AM to 3 PM CDT Wednesday. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. * WIND...Southwest 25 to 30 MPH with gusts up to 50 mph * HUMIDITY...20 to 25 percent PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Kurtz
2 follow-up statements
507 WWUS83 KEAX 190842 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 342 AM CDT Wed Mar 19 2025 MOZ006>008-015>017-023>025-031>033-039-040-045-046-192000- /O.CON.KEAX.FW.W.0006.250319T1500Z-250319T2000Z/ Mercer-Putnam-Schuyler-Grundy-Sullivan-Adair-Livingston-Linn MO- Macon-Carroll-Chariton-Randolph-Saline-Howard-Pettis-Cooper- 342 AM CDT Wed Mar 19 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 3 PM CDT THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR CENTRAL AND NORTH CENTRAL MISSOURI... * AFFECTED AREA...In Missouri, Fire Weather Zones 006, 007, 008, 015, 016, 017, 023, 024, 025, 031, 032, 033, 039, 040, 045 and 046. * TIMING...From 10 AM this morning to 3 PM CDT this afternoon. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. * WIND...Southwest 25 to 30 MPH with gusts up to 50 mph * HUMIDITY...20 to 25 percent PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
953 WWUS83 KEAX 191959 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 259 PM CDT Wed Mar 19 2025 MOZ006>008-015>017-023>025-031>033-039-040-045-046-192100- /O.EXP.KEAX.FW.W.0006.000000T0000Z-250319T2000Z/ Mercer-Putnam-Schuyler-Grundy-Sullivan-Adair-Livingston-Linn MO- Macon-Carroll-Chariton-Randolph-Saline-Howard-Pettis-Cooper- 259 PM CDT Wed Mar 19 2025 ...RED FLAG WARNING WILL EXPIRE AT 3 PM CDT THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR CENTRAL AND NORTH CENTRAL MISSOURI... High winds will continue through the overnight. RH values have risen above critical thresholds. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 18, 6:00 PM CDT, 3 hours 9 minutes earlier. Its key messages:
- Elevated to critical fire weather conditions continue this afternoon and evening.
- High winds continue through Thursday. Wind gusts may exceed 35-45 MPH throughout the overnight. Areas along and north of a line generally from the KC metro through Kirksville may see gust in excess of 45-55 MPH through the day tomorrow.
- Rain starting Wednesday morning in far NW MO slowly envelopes the region during the afternoon. Rain transitions to snow during the evening. Many will see snow; however, accumulations will likely be limited to far northern MO.
- Hazardous travel is possible across areas mainly north of I-70 (and especially north of US-36) due to high winds and snow reducing visibilities. Some slick spots are possible on roads (especially bridges).
Area forecast discussion, Mar 18, 6:00 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
600 PM CDT Tue Mar 18 2025
.KEY MESSAGES...
- Elevated to critical fire weather conditions continue this
afternoon and evening.
- High winds continue through Thursday. Wind gusts may exceed
35-45 MPH throughout the overnight. Areas along and north of
a line generally from the KC metro through Kirksville may see
gust in excess of 45-55 MPH through the day tomorrow.
- Rain starting Wednesday morning in far NW MO slowly envelopes
the region during the afternoon. Rain transitions to snow
during the evening. Many will see snow; however, accumulations
will likely be limited to far northern MO.
- Hazardous travel is possible across areas mainly north of
I-70 (and especially north of US-36) due to high winds and
snow reducing visibilities. Some slick spots are possible on
roads (especially bridges).
&&
.DISCUSSION...
Issued at 338 PM CDT Tue Mar 18 2025
The spring equinox occurs on March 20th signaling the start of
astronomical spring. The weather pattern seems to have noticed this
and has crammed a last minute blast of winter into the forecast.
However, before we focus on that, we need to take a trip through
early summer. A tight pressure gradient overlays the central CONUS
funneling warm moist air to the I-80 corridor. High temperatures
today reach near 80 degrees in most places. This is more common for
summer rather than spring. Ridging at upper levels combined with a
tight pressure gradient resulting in swift flow at 850mb which
diurnal heating mixes down to the surface resulting in wind gusts
around 40 MPH this afternoon. Moisture advection into the region is
not near as substantial as the warm air advection with the primary
axis of flow centering out of the desert SW compared to the Gulf.
This results in RH values below 30 percent across the entire region
and below 20 percent from the KC metro to Kirksville and points NW.
This combined with gusty southwest winds from a swift LLJ creates
critical fire weather concerns. Any fires that start have the
potential to get out of hand quickly. A Red Flag Warning is in
effect from 11AM through 8PM today.
As Tuesday becomes Wednesday, the upper level pattern is dictated by
a sub-1000mb low towards Bermuda, a high amplitude ridged along the
East Coast, a stronger sub-1000mb low in the central CONUS, followed
by another ridge. Intense pressure gradient compression over eastern
KS accelerates flow and wind gusts while its axis shift to more
southerly. Gusty winds overnight (30-40 MPH north of the MO River
and 40-50 mph south) vault warm air and moisture into the region
destabilizing the atmosphere later tonight into sunrise Wednesday.
Frontogenetic forcing is greater along the warm front stretched
across central KS trough central WI. As the center of the low tracks
north of I-70, the convergence along the Pacific and warm fronts
create an area of rain and potential thunderstorm development north
of I-70 Wednesday morning. With temperatures cooling significantly
with height, it would not be out of the realm of possibility to see
some small hail stones develop. The low continues to deepen as it
transits eastward. This causes the pressure gradient to tighten
resulting in a large influx of cold air behind the Pacific front.
This will likely cause rain to transition over to snow tomorrow
afternoon and evening. Depending on the speed and magnitude of the
cold air intrusion, it may be a pretty abrupt change. The good news
is that surface temperatures will be near to above freezing until
around midnight Thursday. Ground temperatures will likely also be
above freezing with both factors limiting snow accumulations.
However, there is a chance that slick spots will develop on roads
especially bridges and over passes in less traveled areas. Recent
CAMs have shifted snow chances further south with ensemble guidance
dragging snow chances all the way to the I-44 corridor.
Accumulations look limited with most areas seeing under 0.5 inches
with portions of far northern MO along the IA border potentially
seeing up to an inch of snow fall. Winds will remain quite high
(gusts ~40-55 mph) throughout the snowfall portion of the event
which may create blizzard like conditions especially across far
northern MO. A Winter Weather Advisory has been issued for far NW MO
as confidence is increasing in snowfall and visibility impacts due
to blowing snow. It is plausible that winter headlines will need to
be expanded as confidence increases in snowfall coverage; including
the possibility of short fused expansions depending on how the
situation evolves.
The good news is that temperatures look to rebound Thursday reaching
into the mid-50s likely melting any snow that accumulated from this
passing system. Another pulse of warm air advection Friday further
lifts temperatures into the 60s. After this, the trend stagnates as
flow oscillates between SW and NW. Long term guidance suggests the
potential for a dynamic duo of leeward lows bringing chances for
rain this Sunday. Fortunately, this storm doesn't look to bring the
dynamic mixed precipitation potential of Wednesday's storm. Long
term guidance then seems to stick us into a NW flow dominated regime
which looks to quiet things down slightly in exchange for cooler
than seasonal temperatures.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 555 PM CDT Tue Mar 18 2025
Stout sustained and gusty winds will persist through the period.
This evening and into the early morning hours, winds will easily
gust near 30 KTS, with sustained winds to 20 KTS, out of the
south. As a strong low pressure system moves toward the region
overnight, winds will increase through day break, with a brief,
hour or so, lull as winds shift to the west-northwest by midday,
Wednesday. At the same time, ceilings will drop to MVFR and -RA
will develop. Mid-afternoon, ceilings and visibilities will
continue to dip, remaining MVFR, with colder air and much
stronger winds overspreading area airfields. Gusts over 40 KTS
can be expected and a mix of rain and snow will develop across
the region.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Red Flag Warning until 8 PM CDT this evening for MOZ001>008-
011>017-020>025-028>033-037>040-043>046-053-054.
High Wind Warning from 7 AM to 10 PM CDT Wednesday for
MOZ001>008-011>017-020>024-028>031-037.
Wind Advisory until 10 PM CDT Wednesday for MOZ038-043-044-053-
054.
Wind Advisory until 7 AM CDT Wednesday for MOZ028>030-037.
Winter Weather Advisory from 10 AM to 11 PM CDT Wednesday for
MOZ001-002-011.
Wind Advisory from 7 AM to 10 PM CDT Wednesday for MOZ025-032-
033-039-040-045-046.
KS...Red Flag Warning until 8 PM CDT this evening for KSZ025-057-
060-102>105.
High Wind Warning from 7 AM to 10 PM CDT Wednesday for KSZ025-
102>105.
Wind Advisory until 10 PM CDT Wednesday for KSZ057-060.
Wind Advisory until 7 AM CDT Wednesday for KSZ103>105.
&&
DISCUSSION...Pesel
AVIATION...KurtzHazardous weather outlook, Mar 18, 5:35 AM CDT, 15 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 535 AM CDT Tue Mar 18 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 535 AM CDT Tue Mar 18 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Dry conditions with advisory level winds (45 MPH gusts) are expected to result in elevated fire weather conditions this afternoon into the evening. A Red Flag Warning is in effect from 11 AM to 8 PM today. A wind advisory is in effect from 9 AM today to Wednesday 5 AM. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Early Wednesday morning damaging winds (50-60 MPH wind gusts) possible. A High Wind watch has been issued for most of the northern half of MO from 7 AM Wednesday to 7 PM Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Nearby
Red Flag Warnings in Missouri, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.